Article Text

PDF
Abstracts from the Association of British Neurologists Annual Meeting 2011
066 The paradoxical response: the development of intracranial tuberculomas during treatment for tuberculous meningitis
  1. G Kennedy,
  2. S Meissner,
  3. P Lyons
  1. Neurology Department, Frenchay Hospital, Bristol, UK
  2. Neurology Department, Royal United Hospital, Bath, UK

Abstract

Case Report A 22-year-old Philipino man was admitted with a left 6th nerve palsy, confusion and acute urinary retention. This followed a 1 month history of headache, dizziness and double vision. Head imaging (CT and MRI with contrast) was normal (representative Abstract 066 figure 1A,B). He was diagnosed with Tuberculous meningitis on the basis of cerebrospinal fluid analysis (1220 white cells −95% lymphocytes, raised protein 4.4 g/l, and a low glucose 1.7 mmol/l V serum 6.4 mmol/l). Acid-fast bacilli and Tb PCR tests on the csf were negative but fully sensitive tuberculous bacilli were found on culture after 30 days. He was treated with quadruple anti-tuberculous and prednisolone treatment with good clinical response. The steroids were discontinued and the anti-tuberculous treatment was continued. 2 months later the patient represented with left facial numbness, reduced hearing in his left ear and unsteadiness. Repeat MRI brain imaging revealed several new ring-enhancing lesions (Abstract 066 figures 2A, 3A). Repeated lumbar puncture showed a falling lymphocyte count and no evidence of other opportunistic infection. As the tuberculous meningitis was known to be fully sensitive to treatment, the anti-tuberculous medication was continued with the reintroduction of steroids. The patient and MRI imaging at a 3 month interval (Abstract 066 figures 2B, 3B) showed an improving response.

Abstract 066 Figure 1

A, B: Normal MRI brain.

Abstract 066 Figure 2

A (left), B (right): MRI brain (axial) with contrast 2/12 after starting anti-treatment and completing a course of steroids (Abstract 066 figures 2A), and at a further 3 month interval with improved appearances after steroids were reinstated (Abstract 066 figures 3B).

Abstract 066 Figure 3

A (left), B (right): As above, coronal views.

Discussion The clinical relapse was attributed to a paradoxical tuberculosis-associated immune reconstitution inflammatory syndrome. A literature review1–3 suggests anti-tuberculous treatment should be continued with the addition of an immunosuppressive agent after possible infective relapses, secondary infections and drug-resistances have been excluded.

Statistics from Altmetric.com

Footnotes

  • Email: ginakennedy{at}doctors.org.uk

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.